Reasearch Awards nomination

Email updates

Keep up to date with the latest news and content from Journal of Medical Case Reports and BioMed Central.

Open Access Highly Accessed Case report

Linezolid-induced black hairy tongue: a case report

Faisal Abdullah Khasawneh1*, Dereje Fikremariam Moti2 and Joseph Anthony Zorek3

Author Affiliations

1 Section of Infectious Diseases, Department of Internal Medicine, School of Medicine, Texas Tech University Health Sciences Center, Amarillo, TX, USA

2 Department of Internal Medicine, School of Medicine, Texas Tech University Health Sciences Center, Amarillo, TX, USA

3 Department of Pharmacy Practice, School of Pharmacy, Texas Tech University Health Sciences Center, Amarillo, TX, USA

For all author emails, please log on.

Journal of Medical Case Reports 2013, 7:46  doi:10.1186/1752-1947-7-46

Published: 15 February 2013

Abstract

Introduction

Linezolid-induced black hairy tongue has been rarely reported. The purpose of this paper is to report a case of linezolid-induced black hairy tongue and review the literature.

Case presentation

A 56-year-old Caucasian man was admitted with community-acquired pneumonia that failed to respond to levofloxacin 750mg daily. He was started on linezolid and meropenem and was subsequently discharged home on oral linezolid 600mg every 12 hours and intravenous ertapenem 1g daily. On a follow-up clinic visit, day 14 of linezolid therapy, he complained of dysgeusia and his tongue examination was consistent with black hairy tongue. After he finished his antibiotic course, his complaints resolved with regular tongue brushing.

Conclusion

Black hairy tongue is characterized by abnormal hypertrophy and elongation of filiform papillae. Five reported cases of linezolid-induced black hairy tongue were identified in a MEDLINE search (from January 2000 to June 2012). The Naranjo Probability Scale revealed a probable adverse drug reaction of linezolid-induced black hairy tongue. Potential contributing factors included other antibiotics, drug–drug interaction and poor oral hygiene. Health care professionals should be aware of the possibility of linezolid-induced black hairy tongue. Thorough history for other possible contributing factors should be obtained. Patients on linezolid should be counseled to perform good oral hygiene.

Keywords:
Oxazolidinone; Linezolid; Back hairy tongue